Nevada, 2011

Flood in Nevada, June 6, 2011

June 6, 2011 · NWS REV · 1 event in 1 county or zone

5 inches to far western Nevada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Moist low pressure off the California coast on the 5th moved inland on the 6th bringing widespread rainfall amounts of 1 to 1.5 inches to far western Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 6, 2:30 AM PST, 6 hours 55 minutes earlier.

Area forecast discussion, Jun 6, 2:30 AM PST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
330 AM PDT MON JUN 6 2011

.SHORT TERM...

UPPER LOW MOVING INLAND CONTINUES TO BRING WIDESPREAD RAIN AND SNOW
THIS MORNING TO THE SIERRA AND THE HWY 395 CORRIDOR. WITH THE LOW
JUST A LITTLE FURTHER SOUTH THAN PROJECTED...FOCUS FOR THE HEAVIEST
PRECIP HAS SHIFTED TO SIERRA LOCATIONS BETWEEN THE NRN TAHOE BASIN
AND PLUMAS/LASSEN COUNTY LINE...AND LOCATIONS ALONG HWY 395 FROM
RENO/CC TO DOYLE. AS OF 3 AM...AROUND AN INCH OF RAIN HAS FALLEN IN
THESE LOCATION SINCE LAST NIGHT. PRECIP HAS BEEN HEAVY ENOUGH FOR A
LONG ENOUGH DURATION OVER TRUCKEE/TAHOE AREA TO CAUSE THE LOWEST
COUPLE THOUSAND FEET TO BECOME ISOTHERMAL NEAR FREEZING...BRINGING
SNOW LEVELS LOCALLY DOWN TO LAKE LEVEL. WEB CAMS HAVE SHOWN A WET
SLUSHY ACCUMULATION ON THE NORTHWESTERN SHORES AND IN TRUCKEE...BUT
THIS SHOULD MELT RATHER QUICKLY AS PRECIP INTENSITY DECREASES AND
SNOW CHANGES BACK OVER TO RAIN...PERHAPS AS EARLY AS SUNRISE. UNTIL
THEN...TEMPORARY SLUSHY ACCUMULATIONS DURING PERIODS OF HEAVY SNOW
WILL CAUSE SLICK DRIVING CONDITIONS. AWAY FROM THE TAHOE BASIN WHERE
PRECIP IS NOT AS HEAVY...SNOW LEVELS ARE AROUND 7500 FT. DECIDED TO
DROP THE WINTER WX ADVISORY FOR MONO COUNTY AS RADAR AND SURFACE
OBSERVATIONS INDICATE VERY LITTLE PRECIP...AND SNOW HAS NOT BEEN AN
ISSUE ON HWY 395.

HEAVY RAINFALL HAS CAUSED MODERATE RISES ON SOME SMALL CREEKS AND
STREAMS AROUND THE TAHOE BASIN AND ON THE EAST OF THE CARSON RANGE.
LOWERING SNOW LEVELS SHOULD HELP MITIGATE SOME OF THE RUNOFF FROM
THE HIGHER ELEVATIONS...HOWEVER CONTINUED STEADY PRECIP THIS MORNING
WITH EMBEDDED HEAVIER BURSTS OF RAIN COULD RESULT IN SOME ADDITIONAL
URBAN AND SMALL STREAM ISSUES. SEE THE HYDRO SECTION BELOW FOR MORE
DETAILS.

RAIN WILL TAPER TO SHOWERS LATER THIS MORNING AS THE LOW CONTINUES
TO LIFT NORTHEAST. HOWEVER...STEADY RAIN MAY LINGER A LITTLE LONGER
INTO THE MORNING FROM LAKE TAHOE TO PLUMAS/LASSEN COUNTY DUE TO THE
DEVELOPMENT OF A WRAP-AROUND BAND. CONTEMPLATED REMOVING MENTION OF
THUNDER FROM THE FORECAST FOR THIS AFTERNOON FOR THE BASIN AND RANGE
AS MODELS NOW KEEP ALL THE INSTABILITY TO THE NORTH AND EAST OF THE
AREA...BUT COULD NOT RULE IT OUT JUST YET. MOST OF THE PRECIP SHOULD
MOVE OUT OF THE REGION BY THIS EVENING.

UPSTREAM ENERGY BEHIND OUR EXITING LOW WILL RESULT IN A HANGBACK
TROUGH TUE. THIS WILL KEEP TEMPS ALOFT FAIRLY COOL...AND WITH A
LITTLE DAYTIME HEATING...RESULT IN THE DEVELOPMENT OF ISOLATED TO
SCATTERED THUNDERSTORMS IN THE AFTERNOON/EVENING...MAINLY ALONG AND
SOUTH OF I-80. AREAS NEAR THE OREGON BORDER LOOK TO REMAIN DRY TUE
AFTERNOON. CANNOT RULE OUT CONVECTION WED AFTERNOON FOR THE SAME
GENERAL AREAS AS ANOTHER LOW DROPS INTO WA/OR...SO MAINTAINED SLIGHT
CHANCES IN THE FORECAST. SCV

.LONG TERM...THURSDAY THROUGH SUNDAY

NO CHANGE TO THE ONGOING FORECAST. MODELS IN DECENT AGREEMENT
WITH UPPER LOW PASSING NORTH OF THE AREA WEDNESDAY AND RIDGE
APPROACHING THE WEST COAST. THIS WILL HELP PRODUCE WARMER AND
DRIER CONDITIONS FOR LATE THIS WEEK. HIGHS IN THE WESTERN NEVADA
VALLEYS COULD REACH 80 BY FRIDAY AND LOWS TO MID 80S FOR THE
WEEKEND. IN THE SIERRA...HIGHS SHOULD CLIMB INTO THE LOW
70S...WHICH WILL INCREASE SNOW MELT RUNOFF FROM THE WELL ABOVE
AVERAGE SNOWPACK FOR JUNE WITH INCREASING RIVER AND STREAM FLOW.

MODELS TRY TO PUSH A TROUGH INTO NORTHERN CALIFORNIA LATE IN THE
WEEKEND...WHICH MAY PRODUCE A FEW SHOWERS AND GUSTY WINDS ALONG
THE SIERRA FRONT. BRONG

&&

.AVIATION...
AREA OF RAIN CONTINUES TO AFFECT WESTERN NEVADA AND THE SIERRA
THIS MORNING WITH MVFR CONDITIONS AT THE TERMINALS. CEILINGS MAY
DROP BRIEFLY TO IFR AT KTVL AND KTRK THIS MORNING DUE HEAVY
PRECIPITATION CREATING AN ISOTHERMAL LAYER AND LOWERING SNOW
LEVELS TO NEAR 6000 FEET. OTHERWISE...FREEZING LEVELS SHOULD
REMAIN ABOVE 7000 FEET THROUGH THIS MORNING. AREA OF RAIN WILL
DECREASE IN THE RENO-TAHOE AREA AFTER 18Z AS THE LOW MOVES
OVERHEAD AND A WEST FLOW INCREASES.

THE LOW PUSHES OFF TO THE EAST TONIGHT...BUT A SECOND SYSTEM WILL
DROP INTO THE AREA TUESDAY WITH ADDITIONAL SHOWERS AND
THUNDERSTORMS POSSIBLE.  BRONG

&&

.HYDROLOGY...
MODERATE TO HEAVY RAIN CONTINUES ALONG HIGHWAY 395 FROM MONO
COUNTY NORTH INTO LASSEN COUNTY. AN EAST FLOW IS GENERATING AN
UPSLOPE ENHANCEMENT TO THE PRECIP ALONG THE CARSON RANGE SHOULD
SWITCH TO THE WEST AS THE MAIN LOW PASSES OVERHEAD. PRECIP TOTALS
SO FAR ARE RISING ABOVE 1.00 INCH...WITH SEVERAL RAPID RISES ON
CREEKS AND STREAMS IN THE TAHOE BASIN AND OUT OF THE CARSON RANGE
AND INTO CARSON CITY AND SOUTH RENO. MAIN CONCERN THIS MORNING
WILL BE PONDING OF ROADS IN URBAN AREAS...AND SMALL CREEKS THAT
MAY NEAR BANKFULL OR EVEN CAUSE SOME MINOR FLOODING.

LOWERING SNOW LEVELS THROUGH THIS MORNING WILL HELP LOWER THE
OVERALL FLOOD THREAT IN THE TAHOE BASIN....BUT CREEKS WILL
CONTINUE TO RUN HIGH IN THE RENO-CARSON CITY AREA.

MOST MAINSTEM RIVERS WELL BELOW LEVEL OF CONCERN FOR TONIGHT.
WEST WALKER RIVER WILL CONTINUE A STEADY RISE THE NEXT FEW DAYS TO
REACH MONITOR STAGE ON JUNE 10TH. THE WEST FORK OF THE CARSON
RIVER BETWEEN WOODFORDS AND GARDNERVILLE WILL REMAIN NEAR MONITOR
STAGE THE NEXT COUPLE DAYS.  BRONG

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Jun 5, 2:14 PM PST, 19 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
314 PM PDT SUN JUN 5 2011

CAZ070>073-NVZ001>005-061100-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
314 PM PDT SUN JUN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS AS
THE EVENING PROGRESSES. BRIEF HEAVY RAINS AND SMALL HAIL EXPECTED
WITH THESE STORMS. FLASH FLOODING POTENTIAL IS LIMITED UNLESS
STORMS TRAIN.

WIDESPREAD MODERATE RAIN WITH HIGH ELEVATION SNOW OVERNIGHT INTO
MONDAY MORNING. NO FLOODING ISSUES BUT VERY MINOR URBAN/SMALL
STREAM FLOODING POSSIBLE. RIVERS AND STREAMS WILL ALSO RISE BUT NO
FLOODING EXPECTED ON MAIN STEM RIVERS. ALSO...FOR HIGHER
ELEVATION SNOW IN MONO COUNTY A WINTER WEATHER ADVISORY HAS BEEN
ISSUED...SEE WMO HEADER WWUS45 KREV FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MODERATE RAIN WILL CONTINUE DURING MONDAY MORNING BEFORE
DIMINISHING DURING THE AFTERNOON WITH SIMILAR IMPACTS TO TONIGHT.
DRIER WEATHER IS EXPECTED FOR TUESDAY THROUGH THE REMAINDER OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER IN
ACCORDANCE WITH STANDARD OPERATING PROCEDURES.

JHW

HTTP://WEATHER.GOV/RENO

In the hours before

Local storm report, Jun 6, 6:24 AM PST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
724 AM PDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 AM     HEAVY RAIN       2 SE SPANISH SPRINGS    39.65N 119.69W
06/06/2011  M1.08 INCH       WASHOE             NV   TRAINED SPOTTER

            A TOTAL OF 1.08 INCHES OF RAINFALL IN THE PAST 24 HOURS.

0655 AM     HEAVY RAIN       5 N RENO                39.61N 119.82W
06/06/2011  M1.08 INCH       WASHOE             NV   CO-OP OBSERVER

            A TOTAL OF 1.08 INCHES OF RAINFALL HAS BEEN RECORDED AT
            THE NWS OFFICE IN NORTH RENO SINCE SUNDAY MORNING.

0655 AM     HEAVY RAIN       RENO                    39.54N 119.82W
06/06/2011  M1.10 INCH       WASHOE             NV   ASOS

            A TOTAL OF 1.10 INCHES OF RAINFALL HAS BEEN RECORDED AT
            THE RENO/TAHOE INTERNATIONAL AIRPORT SINCE SUNDAY
            MORNING.

0657 AM     HEAVY RAIN       SOUTH LAKE TAHOE        38.94N 119.98W
06/06/2011  M1.46 INCH       EL DORADO          CA   ASOS

            A TOTAL OF 1.46 INCHES OF PRECIPITATION HAS BEEN RECORDED
            AT THE SOUTH LAKE TAHOE AIRPORT SINCE SUNDAY MORNING. A
            TRACE OF SNOWFALL HAS ALSO OCCURRED.

0700 AM     HEAVY RAIN       1 NNW CARSON CITY       39.18N 119.77W
06/06/2011  M0.93 INCH       CARSON CITY        NV   TRAINED SPOTTER

            A TOTAL OF 0.93 INCH OF RAINFALL HAS BEEN REPORTED IN
            CARSON CITY IN THE PAST 24 HOURS.

0705 AM     HEAVY RAIN       1 NE CARSON CITY        39.18N 119.75W
06/06/2011  M1.03 INCH       CARSON CITY        NV   TRAINED SPOTTER

            A TOTAL OF 1.03 INCHES OF RAINFALL REPORTED IN CARSON
            CITY IN THE PAST 24 HOURS.

0716 AM     HEAVY RAIN       1 SW RENO               39.53N 119.84W
06/06/2011  M0.90 INCH       WASHOE             NV   NWS EMPLOYEE

            A TOTAL OF 0.90 INCH OF RAINFALL WAS REPORTED IN
            SOUTHWEST RENO IN THE PAST 12 HOURS.

&&

O'HARA
Local storm report, Jun 6, 8:11 AM PST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
911 AM PDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 AM     HEAVY RAIN       10 NW RENO              39.64N 119.96W
06/06/2011  M1.78 INCH       WASHOE             NV   NWS EMPLOYEE

            A TOTAL OF 1.78 INCHES OF PRECIPITATION IN THE PAST 36
            HOURS WAS REPORTED IN THE COLD SPRINGS AREA NORTH OF
            RENO.

0800 AM     SNOW             1 NE INCLINE VILLAGE    39.26N 119.95W
06/06/2011  E4.0 INCH        WASHOE             NV   PUBLIC

            3 TO 4 INCHES OF NEW SNOW OVERNIGHT AT INCLINE VILLAGE.
            ELEVATION 6800 FEET.

0819 AM     SNOW             4 W PROSSER CREEK RESER 39.37N 120.25W
06/06/2011  M3.5 INCH        NEVADA             CA   TRAINED SPOTTER

            A TRAINED WEATHER SPOTTER NEAR TAHOE DONNER REPORTED 3 TO
            4 INCHES OF SNOWFALL IN THE PAST 24 HOURS AT AN ELEVATION
            OF 6500 FEET. NO ROAD IMPACTS.

0832 AM     SNOW             5 ENE CISCO             39.32N 120.45W
06/06/2011  M3.0 INCH        NEVADA             CA   TRAINED SPOTTER

            MEASURED NEAR KINGVALE AT 6037 FT. RAIN CHANGED TO SNOW
            AT AROUND 1 AM PDT. 24 HR PRECIPITATION OF 1.66 INCHES.

0907 AM     HEAVY RAIN       1 NW COLD SPRINGS VALLE 39.68N 119.97W
06/06/2011  M1.56 INCH       WASHOE             NV   TRAINED SPOTTER

            STORM TOTAL OF 1.56 INCHES MEASURED OVER PAST 36 HOURS.

0907 AM     HEAVY RAIN       1 N COLD SPRINGS VALLEY 39.68N 119.96W
06/06/2011  M1.33 INCH       WASHOE             NV   TRAINED SPOTTER

            24 HOUR TOTAL OF 1.33 INCHES.

&&

EL
Local storm report, Jun 6, 8:13 AM PST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
913 AM PDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLOOD            4 S CARSON CITY         39.11N 119.76W
06/06/2011                   CARSON CITY        NV   LAW ENFORCEMENT

            SHERIFF OFFICE DISPATCH REPORTED MINOR FLOODING INTO ROAD
            NEAR CLEAR CREEK IN SOUTH CARSON CITY.

&&

SSNYDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Washoe

When
June 6, 9:25 AM PST
Where
Washoe County, 10.08 mi S of Sutcliffe to 10.12 mi S of Sutcliffe
Cause
Heavy Rain
Reported by
Public
Coordinates
39.806, -119.630

The intersection of Whiskey Springs and Grass Valley Road had about a foot of water flowing over it. Standing water was also reported on other roads in the area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315166.